MAUDE Adverse Event Report: SMITH & NEPHEW, INC. ACC TRQ LMT SCRWDRVR HANDLE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. ACC TRQ LMT SCRWDRVR HANDLE; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71360039
Medical Device Problem Codes Break (1069); Failure to Calibrate (2440); Naturally Worn (2988)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that, during thr surgery, acc trq lmt scrwdrvr handle was improperly calibrated.The torque limit isn't set, therefore, surgeon is breaking the end of the screw tip by tightening too much.Surgery was resumed, without any delay, with a back-up device.Patient was not injured as consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The contribution of the device to the reported event could not be corroborated.The clinical/medical investigation concluded that, we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The implantable screw tip is made of biocomposite material which is intended for implantation to allow for bone ingrowth.Based on the information provided, the screw tip breakage occurred during a thr, therefore, if the broken screw tip was retained inside of the bone, micro-motion and or migration of the possibly retained screw tip is unlikely.According to the report, the surgery was resumed without any delay, with a back-up device.Since there was no alleged harm to this patient, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this complaint would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device did not confirm the stated failure mode.The device shows signs of extensive use.A functional evaluation of the returned device confirmed the stated failure mode.The torque limited seemed to be worn and would not function as intended.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per the complaint details, we are currently unable to rule out a procedural variance as a contributing factor to the reported event, which does not represent a device malfunction.The implantable screw tip is made of biocomposite material which is intended for implantation to allow for bone ingrowth.Based on the information provided, the screw tip breakage occurred during a thr, therefore, if the broken screw tip was retained inside of the bone, micro-motion and or migration of the possibly retained screw tip is unlikely.According to the report, the surgery was resumed without any delay, with a back-up device.Since there was no alleged harm to this patient, no further clinical/medical assessment is warranted at this time.Should any additional relevant medical information be provided, this complaint would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.H3, h6, h10.

Brand Name
ACC TRQ LMT SCRWDRVR HANDLE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12561027
Report Number1020279-2021-07373
Device Sequence Number13839630
Product Code HRY
UDI-Device Identifier03596010500243
UDI-Public03596010500243
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/02/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71360039
Device Catalogue Number71360039
Device Lot Number09KM13253
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/21/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/20/2021
Supplement Date Received by Manufacturer01/19/2022
03/01/2022
Initial Report FDA Received Date10/01/2021
Supplement Report FDA Received Date01/20/2022
03/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/26/2009
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown